XingXun Yu

As told by XingXun’s daughter, Yanling Yu.

On April 8, 2008, my dad was referred to a long-term acute care facility to be weaned off BiPAP. On admission, he was stable and had no emergency conditions. An allergy band was fastened to his wrist to warn about a life-threatening sulfa allergy that had been well documented in his medical records since 2004.

 On the second day, the attending physician prescribed a sulfa medication called Diamox. Since my dad spoke little English, I held his medical power of attorney and had been his advocate for years. I asked the doctor twice about the risks of this drug specific to my dad. The doctor told me there were NO risks and he mentioned nothing about sulfa. When we expressed concerns about the drug causing metabolic acidosis, the doctor got irritated and said, “I have been a pulmonologist for over 25 years and have treated many COPD patients with Diamox. You people need to stand back and let me do my job.” We were intimidated by his abrupt mannerism. This was a deadly mistake.

Diamox caused a cascade of irreversible harm; first, ten episodes of diarrhea in two days, and then worsened breathing due to drug-induced acidosis. Shortly after the fourth dose, my dad complained of dizziness and headache as his blood pressure plummeted. To raise his life-threatening low blood pressure, the hospital pumped large amounts of IV fluids in a short amount of time. This severely compromised my dad’s heart condition. His whole body swelled up as a result of the induced edema, and his skin started to break down with large blisters and open bedsores. A few days later, my dad suffered acute respiratory failure, acute heart failure, and acute renal injury. We were devastated, helplessly watching my dad slipping away, and not knowing what had caused his sudden, rapid down spiral. My father passed away only two weeks after he was admitted. On admission, he had been recorded as being “alert,” “smiling,” “chatting with family,” and finishing 100% of hospital-provided meals.

Later, we found out that the hospital pharmacist had warned the doctor that my dad had a risk of anaphylaxis from this drug. Without any emergency, the doctor went ahead and ordered my dad to be monitored and to stop Diamox if anaphylaxis occurred. We learned that metabolic acidosis is a well-known side effect of Diamox and that Diamox can actually worsen carbon dioxide retention and respiratory failure in patients with chronic obstructive pulmonary disease (COPD). For these reasons the off-label use of this drug as a respiratory stimulant is no longer recommended for severe COPD patients like my dad. The treating physician, who had never passed the board examination in his field of pulmonology, claimed that there are no negative effects of Diamox on severe COPD patients and he denied that Diamox is a sulfonamide.

     DOWNLOAD AND PRINT